Alert archive / Kansas / Flood Watches in 2021
Flood Watch 6, NWS Wichita, KS
NWS Wichita, KS issued this flood watch at Jul 15, 2021, 3:08 AM CDT for 21 counties in Kansas. It took effect at Jul 15, 2021, 7:00 AM CDT. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2021, 3:08 AM CDT (08:08 UTC)
- In effect from
- Jul 15, 2021, 7:00 AM CDT
- Expired
- Jul 16, 2021, 10:00 AM CDT
- In force
- 27 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- None
All 21 counties
Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 64 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1856 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
653 WGUS63 KICT 150808 FFAICT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Wichita KS 308 AM CDT Thu Jul 15 2021 KSZ049-051>053-067>072-082-083-091>096-098>100-151615- /O.NEW.KICT.FA.A.0006.210715T1200Z-210716T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of Yates Center, Salina, Howard, Cottonwood Falls, Arkansas City, Valley Center, Winfield, McPherson, Hillsboro, Independence, Coffeyville, Parsons, Chanute, Anthony, Harper, Sedan, Park City, Longton, Hutchinson, Wichita, Wellington, Eureka, Bel Aire, Derby, Haysville, Augusta, Attica, Madison, Humboldt, Fredonia, Rose Hill, Newton, Peabody, Andover, El Dorado, Moline, Marion, Iola, Cedar Vale, Neodesha, Kingman, Strong City, and Grenola 308 AM CDT Thu Jul 15 2021 ...FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH LATE TONIGHT... The National Weather Service in Wichita has issued a * Flood Watch for Portions of Central, South Central, and Southeast Kansas, including the following areas, in Central Kansas, Chase, Marion, McPherson and Saline. In South Central Kansas, Butler, Cowley, Harper, Harvey, Kingman, Reno, Sedgwick and Sumner. In Southeast Kansas, Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho, Wilson and Woodson. * From 7 AM CDT this morning through late tonight. * An approaching disturbance will create widespread thunderstorms, many with very heavy rain, this afternoon. Rainfall rates up to 4 inches per hour are possible. Localized flooding is a strong possibility in the warned areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ Metzger
5 follow-up statements
917 WGUS63 KICT 151614 FFAICT Flood Watch National Weather Service Wichita KS 1114 AM CDT Thu Jul 15 2021 KSZ049-051>053-067>072-082-083-091>096-098>100-160000- /O.CON.KICT.FA.A.0006.000000T0000Z-210716T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of Yates Center, Salina, Howard, Cottonwood Falls, Arkansas City, Valley Center, Winfield, McPherson, Hillsboro, Independence, Coffeyville, Parsons, Chanute, Anthony, Harper, Sedan, Park City, Longton, Hutchinson, Wichita, Wellington, Eureka, Bel Aire, Derby, Haysville, Augusta, Attica, Madison, Humboldt, Fredonia, Rose Hill, Newton, Peabody, Andover, El Dorado, Moline, Marion, Iola, Cedar Vale, Neodesha, Kingman, Strong City, and Grenola 1114 AM CDT Thu Jul 15 2021 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flood Watch continues for * Portions of Central, South Central, and Southeast Kansas, including the following areas, in Central Kansas, Chase, Marion, McPherson and Saline. In South Central Kansas, Butler, Cowley, Harper, Harvey, Kingman, Reno, Sedgwick and Sumner. In Southeast Kansas, Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho, Wilson and Woodson. * Through late tonight. * An approaching disturbance will create widespread thunderstorms, many with very heavy rain, this afternoon. Intense rainfall rates are likely, with river flooding and flash flooding possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ Martin
360 WGUS63 KICT 151915 FFAICT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Wichita KS 215 PM CDT Thu Jul 15 2021 KSZ049-051>053-067>072-082-083-091>096-098>100-161200- /O.EXT.KICT.FA.A.0006.000000T0000Z-210716T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of Yates Center, Salina, Howard, Cottonwood Falls, Arkansas City, Valley Center, Winfield, McPherson, Hillsboro, Independence, Coffeyville, Parsons, Chanute, Anthony, Harper, Sedan, Park City, Longton, Hutchinson, Wichita, Wellington, Eureka, Bel Aire, Derby, Haysville, Augusta, Attica, Madison, Humboldt, Fredonia, Rose Hill, Newton, Peabody, Andover, El Dorado, Moline, Marion, Iola, Cedar Vale, Neodesha, Kingman, Strong City, and Grenola 215 PM CDT Thu Jul 15 2021 ...FLOOD WATCH NOW IN EFFECT THROUGH FRIDAY MORNING... The Flood Watch is now in effect for * Portions of Central, South Central, and Southeast Kansas, including the following areas, in Central Kansas, Chase, Marion, McPherson and Saline. In South Central Kansas, Butler, Cowley, Harper, Harvey, Kingman, Reno, Sedgwick and Sumner. In Southeast Kansas, Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho, Wilson and Woodson. * Through Friday morning. * Scattered to numerous showers and thunderstorms will continue to impact portions of central and southern Kansas through Friday morning. Intense rainfall rates may lead to areas of flash flooding. Additionally, rises on rivers, creeks, and streams are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ Martin
014 WGUS63 KICT 160754 FFAICT Flood Watch National Weather Service Wichita KS 254 AM CDT Fri Jul 16 2021 KSZ049-051-067-082-083-091-092-160900- /O.CAN.KICT.FA.A.0006.000000T0000Z-210716T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Saline-McPherson-Reno-Kingman-Sedgwick-Harper-Sumner- Including the cities of Attica, Salina, Harper, Hutchinson, Wichita, Wellington, Anthony, Valley Center, Bel Aire, Park City, Derby, McPherson, Kingman, and Haysville 254 AM CDT Fri Jul 16 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch for Portions of Central and South Central Kansas, including the following areas, in Central Kansas, McPherson and Saline. In South Central Kansas, Harper, Kingman, Reno, Sedgwick and Sumner. has been cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ KSZ052-053-068>072-093>096-098>100-161500- /O.CON.KICT.FA.A.0006.000000T0000Z-210716T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Cowley-Elk- Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Yates Center, Howard, Cottonwood Falls, Arkansas City, Winfield, Hillsboro, Independence, Chanute, Sedan, Coffeyville, Parsons, Eureka, Longton, Augusta, Madison, Humboldt, Fredonia, Rose Hill, Newton, Peabody, Andover, El Dorado, Moline, Marion, Iola, Cedar Vale, Neodesha, Strong City, and Grenola 254 AM CDT Fri Jul 16 2021 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... The Flood Watch continues for * Portions of Central, South Central, and Southeast Kansas, including the following areas, in Central Kansas, Chase and Marion. In South Central Kansas, Butler, Cowley and Harvey. In Southeast Kansas, Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho, Wilson and Woodson. * Until 10 AM CDT this morning. * Scattered to numerous clusters of showers and thunderstorms will continue to impact portions of east-central and southeast Kansas through about mid-morning. Pockets of very heavy rainfall and localized flooding are likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ Kleinsasser
232 WGUS63 KICT 160827 FFAICT Flood Watch National Weather Service Wichita KS 327 AM CDT Fri Jul 16 2021 KSZ052-053-068-160930- /O.CAN.KICT.FA.A.0006.000000T0000Z-210716T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marion-Chase-Harvey- Including the cities of Cottonwood Falls, Newton, Peabody, Hillsboro, Marion, and Strong City 327 AM CDT Fri Jul 16 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch for Portions of Central and South Central Kansas, including the following areas, in Central Kansas, Chase and Marion. In South Central Kansas, Harvey. has been cancelled. The Flood Watch is cancelled. $$ KSZ069>072-093>096-098>100-161500- /O.CON.KICT.FA.A.0006.000000T0000Z-210716T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- Including the cities of Yates Center, Howard, Arkansas City, Winfield, Augusta, Independence, Sedan, Cedar Vale, Parsons, Eureka, Longton, Chanute, Madison, Humboldt, Fredonia, Rose Hill, Andover, El Dorado, Moline, Iola, Coffeyville, Neodesha, and Grenola 327 AM CDT Fri Jul 16 2021 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... The Flood Watch continues for * Portions of South Central and Southeast Kansas, including the following areas, in South Central Kansas, Butler and Cowley. In Southeast Kansas, Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho, Wilson and Woodson. * Until 10 AM CDT this morning. * Scattered to numerous clusters of showers and thunderstorms will continue to impact portions of southeast Kansas through about mid-morning. Pockets of very heavy rainfall and localized flooding are likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ Kleinsasser
746 WGUS63 KICT 161440 FFAICT Flood Watch National Weather Service Wichita KS 940 AM CDT Fri Jul 16 2021 KSZ069>072-093>096-098>100-161545- /O.EXP.KICT.FA.A.0006.000000T0000Z-210716T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- Including the cities of Yates Center, Howard, Arkansas City, Winfield, Augusta, Independence, Sedan, Cedar Vale, Parsons, Eureka, Longton, Chanute, Madison, Humboldt, Fredonia, Rose Hill, Andover, El Dorado, Moline, Iola, Coffeyville, Neodesha, and Grenola 940 AM CDT Fri Jul 16 2021 ...FLOOD WATCH WILL EXPIRE AT 10 AM CDT THIS MORNING... The Flood Watch for Portions of Southeast Kansas will expire at 10 AM CDT this morning. The threat of heavy rain has ended for now and the Flood Watch will be allowed to expire at 10 am. Please continue to heed remaining road closures. $$ Martin
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flood watch went out at Jul 14, 11:45 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 14, 11:45 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1145 PM CDT Wed Jul 14 2021 .SHORT TERM...(This evening through Friday night) Issued at 305 PM CDT Wed Jul 14 2021 BOTTOM LINE UP FRONT: An increased risk of thunderstorms, some with strong gusty winds and intense rainfall rates, is likely through the weekend. Widespread severe weather is not expected at this time, but scattered instances of damaging winds and flash flooding will be possible. DISCUSSION As of 19z/2pm, a modestly deep SFC low was located over the Central High Plains, just south of Goodland. A semi-stationary frontal boundary stretched northeast from western Kansas into eastern Nebraska. A broken band of convection was ongoing along, and just south, of the frontal boundary (across parts of NRN KS/SRN NE). South of the frontal boundary, the warm sector was moderately to strongly capped across central/southern KS. Aloft, a s/w was beginning to move out of the central Rockies. The central Rockies' s/w will cross the High Plains tonight, then move across the Central Plains Thursday/Thursday night. This should encourage a gradual southward movement of the above-mentioned frontal boundary. Meanwhile, the SFC low, currently south of Goodland, will move east along the southward-sagging front. A modest LLJ ahead of the SFC low should encourage steady moistening and persistent elevated moisture transport into the frontal zone as it sags south through Friday. This combined with the potential added lift from the entrance region of a 40-60kt upper jet should lead to scattered to numerous showers and thunderstorms along the frontal zone through Friday. Instability looks weak to modest (perhaps on the order of 500-1500 j/kg at night, and as high as 1500-2500 j/kg during the day). Flow aloft is fairly weak, which should keep effective shear on the lower side (maybe 15-25 kt). The weaker shear should limit storm organization, with clustering of storms likely. Overall, this should keep the risk of severe weather low with storms along the front. However, the high PWat airmass (1.5-2.2") plus modest CAPE during the daytime hours could support some wet microburst/water-loaded downdrafts, with gusts of 50-60 mph. A few instances of sub-severe hail cannot be ruled out if any updraft can get tall enough, or be sustained long enough, but this risk appears lower than the wind gust potential. Lastly, steep low-level instability (3CAPE of 100-150 j/kg) and lower LCLs may support some funnel clouds or "scary-looking", low-hanging clouds, but I don't envision a true tornado threat given the lack of stronger instability and weak shear. For additional information on the hydro/flooding concerns, please see the "Hydrology" section. I hit pops the hardest Thursday, but slowed the onset down as the front probably won't get a good southward push until Thursday as the above-mentioned s/w moves through. Additionally, there remains some uncertainty with how far south the front will get Thursday night. Some model guidance hint at an MCV or some low-mid level feature moving through our area Thursday. If this occurs, this could force the front further south into northern Oklahoma by Friday morning. However, if that does not occur, the front could get hung up across southern KS. For now, we decided to keep the highest pops focused along/south of the KS/OK border for Friday, but held onto some pops as far north as the HWY 54/400 corridor to account for the front possibly getting hung up in that area. By Friday night, the front should begin to lift back north as the nocturnal LLJ increases. Convection developing across the High Plains Friday afternoon/evening may then grow upscale into a small MCS that moves SE along the frontal boundary, potentially impacting portions of central/southern KS late Friday night. The area impacted may be dependent on where that frontal boundary set up Friday and how far north it reaches Friday night. Temperatures should be the warmest this afternoon, then "cool" some through Friday as the front moves through. I lowered temps some from the previous forecast to account for more post-frontal cloudcover and an easterly SFC flow, especially Friday. Temps may need to be lowered even more depending on where the front hangs up on Friday. Of note, too, some post-frontal drying and clear skies may allow some fog to develop along the I-70 corridor tomorrow night into early Friday morning. Martin .LONG TERM...(Saturday through Wednesday) Issued at 305 PM CDT Wed Jul 14 2021 The frontal boundary from Friday will probably still be draped west to east, or NW to SE, across KS/OK on SAT/SUN, likely affording a continued risk of thunderstorms (maybe a couple of convective clusters/MCS'??). With time, this boundary should shift south into OK/TX as a more pronounced northerly flow regime develops aloft. This would set the stage for a more stable/post-frontal regime across Kansas, probably with below climo temps as well. Martin && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1143 PM CDT Wed Jul 14 2021 A broken line of showers and thunderstorms will continue to move slowly eastward across the region for tonight into Thursday. Cigs are expected to be in the mid-levels before scattering out from west to east later in the day. The thunderstorms could increase in coverage during the afternoon hours with more daytime heating. && .HYDROLOGY... Issued at 305 PM CDT Wed Jul 14 2021 An increased risk of thunderstorms is expected through the weekend thanks to a frontal boundary moving slowly through the area. This boundary may get hung up over parts of OK/KS SAT/SUN, adding to the rainfall potential. 6hr Flash Flood Guidance is pretty high right now, ranging from 3-5" across the area. Additionally, soil moisture is relatively dry, especially across central Kansas. Initially, this should keep the threat of flooding/flash flooding more localized, and not as widespread. With time, the threat of flooding could increase over the weekend depending on how much rain falls over the next 24-36 hours. We'll continue to monitor this potential, but hold off on issuing any flood headlines due to the limitations mentioned above and some uncertainty with where the front will stall FRI-SUN. Regardless, the high PWat airmass and modest instability should support some intense rainfall rates at times. Of note, the one area of initial concern is southeast Kansas where soil moisture is a little higher and runoff potential may be higher than across central KS. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 86 68 88 / 40 80 60 20 Hutchinson 73 83 66 88 / 50 80 40 10 Newton 73 83 66 87 / 50 80 50 20 ElDorado 73 85 67 84 / 40 90 70 20 Winfield-KWLD 74 88 69 87 / 20 80 70 30 Russell 68 83 64 88 / 60 60 10 10 Great Bend 69 83 64 86 / 70 70 20 10 Salina 72 83 66 90 / 50 80 30 10 McPherson 72 83 65 87 / 50 80 40 10 Coffeyville 73 89 71 87 / 0 60 90 60 Chanute 74 87 69 85 / 10 80 90 50 Iola 74 86 69 84 / 10 80 90 40 Parsons-KPPF 73 89 70 87 / 0 70 90 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RM LONG TERM...RM AVIATION...CDJ HYDROLOGY...RM
Hazardous weather outlook, Jul 14, 5:09 PM CDT, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 509 PM CDT Wed Jul 14 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 509 PM CDT Wed Jul 14 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms will impact portions of central Kansas tonight. The risk of severe weather appears low with this activity. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An increased risk of thunderstorms is expected Thursday through Sunday. At this time, the threat of widespread severe weather appears low. However, the strongest thunderstorms will be capable of strong wind gusts of 50-60 mph, small hail to penny size, and intense rainfall rates. Additionally, flash flooding and river flooding will be possible. Patchy, dense fog is possible Thursday night through Friday morning along the Interstate 70 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Martin
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:37 AM CDT | Areal Flood Warning | ICT | Saline | 3 hr |
| Jul 15, 2:02 PM CDT | Special Weather Statement | ICT | Chase | 28 min |
| Jul 15, 2:20 PM CDT | Special Weather Statement | ICT | Allen | 25 min |
| Jul 15, 4:38 PM CDT | Special Weather Statement | ICT | Wilson | 67 min |
| Jul 15, 5:41 PM CDT | Special Weather Statement | ICT | Wilson | 64 min |
| Jul 15, 6:08 PM CDT | Special Weather Statement | ICT | Sedgwick | 52 min |
| Jul 15, 6:34 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick | 44 min |
| Jul 15, 6:38 PM CDT | Special Weather Statement | ICT | Neosho | 37 min |
| Jul 15, 6:53 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 25 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.